Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Nov 5, 2020, 2:58 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Nov 6, 2020, 12:00 PM CST. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 5, 2020, 2:58 PM CST (20:58 UTC)
- In effect from
- Nov 6, 2020, 12:00 PM CST
- Expired
- Nov 6, 2020, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 12:56 PM CST | WILDFIRE | 1 S Goodland, KS | CORNFIELD ON FIRE AT INTERSECTION OF ROADS 21/63. |
| Nov 6, 12:59 PM CST | WILDFIRE | 7 N Mccook, NE | |
| Nov 6, 4:55 PM CST | WILDFIRE | 3 E Calvert, KS | FIELD FIRE REPORTED. HWY 36 MM124. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2746 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS83 KGLD 052058 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 158 PM MST Thu Nov 5 2020 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE TRI-STATE AREA ON FRIDAY... COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- /O.UPG.KGLD.FW.A.0018.201106T1800Z-201107T0000Z/ /O.NEW.KGLD.FW.W.0033.201106T1800Z-201107T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 158 PM MST Thu Nov 5 2020 /258 PM CST Thu Nov 5 2020/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM MST /6 PM CST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016... 027...028...029...041...042...079...080...081...252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ to 5 PM MST /6 PM CST/ Friday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
353 WWUS83 KGLD 060730 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1230 AM MST Fri Nov 6 2020 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070000- /O.CON.KGLD.FW.W.0033.201106T1800Z-201107T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 1230 AM MST Fri Nov 6 2020 /130 AM CST Fri Nov 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003... 004...013...014...015...016...027...028...029...041...042...079... 080...081...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 to 15 percent. * Impacts...Unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
792 WWUS83 KGLD 061802 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1102 AM MST Fri Nov 6 2020 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062300- /O.CON.KGLD.FW.W.0033.000000T0000Z-201107T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 1102 AM MST Fri Nov 6 2020 /1202 PM CST Fri Nov 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016... 027...028...029...041...042...079...080...081...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
549 WWUS83 KGLD 062107 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 207 PM MST Fri Nov 6 2020 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070000- /O.CON.KGLD.FW.W.0033.000000T0000Z-201107T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 207 PM MST Fri Nov 6 2020 /307 PM CST Fri Nov 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016... 027...028...029...041...042...079...080...081...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
030 WWUS83 KGLD 070003 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 503 PM MST Fri Nov 6 2020 COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070115- /O.EXP.KGLD.FW.W.0033.000000T0000Z-201107T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 503 PM MST Fri Nov 6 2020 /603 PM CST Fri Nov 6 2020/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...027...028...029...041...042...079...080...081... 252...253 AND 254... With sunset, winds have begun to subside and cooler temperatures have allowed relative humidity to increase. As a result, the red flag warning has been allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 5, 2:20 PM CST, 38 minutes earlier.
Area forecast discussion, Nov 5, 2:20 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
120 PM MST Thu Nov 5 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 119 PM MST Thu Nov 5 2020
Across the region this afternoon, sunny skies prevail as surface
ridge transitions across the area. Wind conditions are
light/variable as a result with temperatures ranging in the 70s as
of 100 pm MST.
For the remainder of the afternoon, above normal temperatures and
dry conditions will persist for the entire CWA. Going into the
evening hours, as the surface ridge treks eastward, surface flow
will begin to shift to the south southwest. This flow will give the
area above normal temperatures overnight despite the clear
conditions.
Going into Friday, winds remain south southwest through the daytime
hours, aided by a deepening trough along the Front Range. By the
afternoon hours, the downslope conditions will give the entire CWA
an above normal day in terms of high temperatures. Dry conditions
will ensue as well, and with the expected warmth, will be upgrading
the Fire Wx Watch to a Red Flag Warning for the entire CWA. The
gradient between the aforementioned trough to the west and the ridge
to the east, will give potential gusts reaching the 40 mph range.
For Friday night into Saturday night, southwest flow remains through
500 mb, allowing above normal warmth to continue. Deeper mixing late
Saturday/Saturday night, enhanced by approaching trough digging into
the Rockies will give the area gusts into the 35 to 45 mph range,
but could even reach 50+ if conditions are right. Will have to be
monitored for a potential high wind product.
The leading edge of precipitation associated with the approaching
system late Saturday does work into western portions of our
northeast Colorado zones, especially after 06z Sunday. Hourly temps
favor some shower activity as pops will only stretch into the 15-20%
range at this time.
For temps, looking for highs Friday to reach into a range from the
upper 70s to the lower 80s. By Saturday, 70s expected. Increasing
clouds from the west will keep temps in check. Overnight lows will
mainly range in the 40s, with some near 50F spots east.
.LONG TERM...(Sunday through Thursday)
Issued at 302 AM MST Thu Nov 5 2020
For the long term, expect cooler temperatures and a chance for
precipitation. Also, elevated fire weather conditions will be
possible Sunday during the afternoon.
Sunday sees the upper level trough over the western CONUS begin its
slow progression to the east. The first upper low begin to move off
into the Northern Plains. However, the surface low pressure that
accompanies the upper low will have a cold front that stretches
south and moves east across much of the Plains. This front will
bring in cooler air into the Tri-State area. Current forecast has
this occurring during the late afternoon and evening hours which
means most of the area should still warm into the 60's. With a dry
air mass aloft, the area will likely be dry though some clouds
may form.
Monday, will see temperatures lower than the previous day with lows
likely in the 30's and highs ranging from the upper 40's to the low
60's. The cold air will continue to move into the area throughout
the day and winds will shift to coming out of the west and north.
Current forecast has most of Monday with dry conditions until the
evening and early night hours when moisture moves in aloft and the
axis of the trough moves closer to the area. At that point
precipitation may be possible and would currently favor a rain snow
mix becoming snow overnight. This storm system has changed its
timing a few times recently so there is still uncertainty in regards
to precipitation chances for the area. If precipitation does occur,
not much in the form of accumulating rain or snow is expected as
higher surface pressure, decent surface dewpoint depressions, and
lack of consistent synoptic forcing as the moisture aloft moves in
would likely hinder precipitation intensity.
For Tuesday, precipitation is expected to taper off during the
morning hours. Again, there is some uncertainty with this timing,
but conditions are looking dry and cool for Tuesday afternoon
through Wednesday. During this time, the Tri-State area appears to
be between two upper level troughs. The one that just passed through
towards the Eastern CONUS and another developing trough in the
Western CONUS. At the surface, there does not appear to any
noteworthy surface features. Dry air also looks to move back into
the area. Temperatures are forecasted to be in the 40's with nightly
lows down near 20.
Thursday is currently forecasted to be similar in conditions to the
prior days. However, this may change depending on how quickly that
next upper trough moves east.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1012 AM MST Thu Nov 5 2020
High pressure east of the region, and low pressure building over
the Front Range, will give the region VFR conditions with
increasing wind gusts being the main weather issue, especially for
KGLD.
Winds for KGLD, WNW 5-10kts thru 03z Friday, then SW 10-15kts. By
16z, S around 15-25kts. Winds for KMCK, W 5-10kts thru 23z, then
light/variable. By 11z Friday, S 5-10kts increasing to around
15kts by 16z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Friday morning through Friday afternoon
for KSZ001>004-013>016-027>029-041-042.
CO...Fire Weather Watch from Friday morning through Friday afternoon
for COZ252>254.
NE...Fire Weather Watch from Friday morning through Friday afternoon
for NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...KAK
AVIATION...JNHazardous weather outlook, Nov 5, 10:07 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 907 AM MST Thu Nov 5 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061615- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 907 AM MST Thu Nov 5 2020 /1007 AM CST Thu Nov 5 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A Fire Weather Watch is in effect for the entire Tri-State area on Friday. Strong southerly winds are anticipated across the majority of the Tri-State area Saturday evening into Saturday night. Wind gusts as high as 55 to 65 mph are possible. Near critical fire weather conditions are anticipated Sunday afternoon, mainly along and west of a line from Tribune to Goodland and Benkelman. Light snow is possible Monday evening into Tuesday morning. No significant impacts are anticipated at this time. Considerable uncertainty persists with regard to whether or not precipitation will even develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:21 AM CST | Fire Weather Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.